Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 246, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2003, 5:12 PM CDT for Cheatham County, Williamson County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 5:12 PM CDT (22:12 UTC)
- Expired
- May 15, 2003, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Cheatham County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS54 KOHX 152212 SVRBNA TNC021-187-152300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 512 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEATHAM COUNTY IN TENNESSEE WILLIAMSON COUNTY IN TENNESSEE * UNTIL 600 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR KINGSTON SPRINGS...OR 14 MILES SOUTH OF ASHLAND CITY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRVIEW AROUND 530 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. && LAT...LON 3620 8709 3609 8726 3583 8702 3597 8681 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:30 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 15, 2:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT THU MAY 15 2003 LATEST SURFACE ANALYSIS SHOWING COLD FRONT TO THE NORTHWEST NOW NEAR CLE-EVV-HOT LINE. AIRMASS ACROSS THE AREA MODERATELY UNSTABLE...WITH CONVECTION NOW OCCURRING MOSTLY IN THE NE QUARTER OF THE CWA...WHERE MOISTURE IS A LITTLE DEEPER. COLD FRONT HAS MOVED VERY LITTLE THIS MORNING...BUT IS PROGGED TO ACCELERATE LATER TODAY AS UPPER TROF AXIS SWINGS BY AND TURNS STEERING WIND A LITTLE MORE NORTHWESTERLY. DO NOT HOWEVER EXPECT FRONT TO MAKE IT MUCH FURTHER SOUTH...IF EVEN TO...THE TN/AL BORDER TONIGHT AS UPPER FLOW BECOMES MORE PARALLEL AND TX LOW TAKES HOLD. DESPITE FRONTAL BOUNDARY HANGING AROUND THE AREA TONIGHT...EXPECTED CONVECTION TO BE MINIMAL AS SWATH OF DRY AIR SLIDES IN AND WEAK MID/UPPER RIDGING COMMENCES. AT THIS POINT...WILL GO WITH SMALL MAINLY EVENING POPS EXCEPT OF PLATEAU TO ADDRESS WATCH BOX. COLD FRONT STALLING NEAR/OVER THE CWA TONIGHT WILL WORK BACK NORTH- WARD AS A WARM FRONT LATE FRIDAY AS TX LOW PULLS SLOWLY NORTHEAST. UPPER SHORTWAVE PUSHES ACROSS REGION OVER BOUNDARY...BUT WEAK MID /UPPER RIDGING AND LIMITED MOISTURE SHOULD HELP SUPPRESS CONVECTION SOME. PLAN TO LEAVE POPS IN THE SCATTERED CATEGORY. WILL ALSO NEED TO LEAVE POPS RUNNING FRIDAY NIGHT AS BOUNDARY WORKS JUST UP INTO EXTREME SOUTHERN KY...WITH A SECONDARY BOUNDARY MOVING ACROSS NORTH AL. CWA LOOKING TO BE IN BONAFIED WARM SECTOR SATURDAY AS CLOSED LL LOWS MOVE INTO THE OK/AR VICINITY AND PUSH WARM FRONT FURTHER NORTH OF MIDDLE TN. CONVECTION LOOKING TO REMAIN SCATTERED ON SATURDAY...WITH DEEPER MOISTURE WELL WEST AND LL CONVERGENCE NORTH. CHANCE FOR WIDESPREAD CONVECTION LOOKING BETTER SATURDAY NIGHT/ SUNDAY AS LL LOWS AND SHARP UPPER TROF SWING INTO THE MS RIVER VALLEY. BNA 60/80/62/82 3444 CSV 56/77/58/78 4344 07 .BNA...NONE.
Hazardous weather outlook, May 15, 5:30 AM CDT, 11 hours 42 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-151530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION. WE WILL BE IN A SLIGHT RISK AREA OF SEVERE THUNDERSTORMS... WITH A CHANCE OF SOME ISOLATED STORMS BECOMING SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. RIVER FLOOD WARNINGS CONTINUE FOR THE TENNESSEE RIVER NEAR SAVANNAH. FLOOD STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN NASHVILLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY MORNING...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WESTERN COUNTIES OF MIDDLE TENNESSEE. FOR THE REST OF THE WEEKEND THERE WILL BE A CHANCE OF THUNDERSTORMS ...POSSIBILITY OF SOME STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA. 31
In the hours before
Local storm report, May 15, 2:09 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0209 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM JAMESTOWN TN 0.88 IN HAIL
05/15/03 FENTRESS REPORTED BY CIVIL DEFENSE
ROSELocal storm report, May 15, 2:13 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0213 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM JAMESTOWN TN 1.00 IN HAIL
05/15/03 FENTRESS REPORTED BY TRAINED
SPOTTER
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 44 min |
| May 15, 2:17 PM CDT | Tornado Warning | OHX | Fentress | 13 min |
| May 15, 4:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 23 min |
| May 15, 4:46 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 14 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.